Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 30, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at May 29, 2022, 3:24 AM MDT for Elbert County, Lincoln County, Colorado. It took effect at May 29, 2022, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2022, 3:24 AM MDT (09:24 UTC)
- In effect from
- May 29, 2022, 12:00 PM MDT
- Expired
- May 29, 2022, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 3893 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
771 WWUS85 KBOU 290924 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 324 AM MDT Sun May 29 2022 COZ247-291730- /O.UPG.KBOU.FW.A.0023.220529T1800Z-220530T0000Z/ /O.NEW.KBOU.FW.W.0030.220529T1800Z-220530T0000Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 324 AM MDT Sun May 29 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN AND SOUTHEAST ELBERT COUNTIES... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 6 PM MDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 247. * Timing...Red Flag Warning has expired this evening. A Fire Weather Watch is in effect Sunday afternoon. * Winds...Southwest 10 to 25 mph with gusts up to 40 mph. * Relative Humidity...10 to 15 percent. * Impacts...Any fires that start will be likely to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
315 WWUS85 KBOU 291611 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1011 AM MDT Sun May 29 2022 COZ247-300000- /O.CON.KBOU.FW.W.0030.220529T1800Z-220530T0000Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 1011 AM MDT Sun May 29 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN AND SOUTHEASTERN ELBERT COUNTY... * Affected Area...Fire Weather Zone 247. * Timing...Noon to 6 pm MDT * Winds...South 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...Between 10 and 15 percent. * Impacts...Any fires that start will be likely to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
246 WWUS85 KBOU 291947 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 147 PM MDT Sun May 29 2022 COZ247-300400- /O.NEW.KBOU.FW.W.0031.220530T1700Z-220531T0200Z/ /O.CON.KBOU.FW.W.0030.000000T0000Z-220530T0000Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 147 PM MDT Sun May 29 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN AND SOUTHEASTERN ELBERT COUNTY... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN AND SOUTHEASTERN ELVERT COUNTY... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 8 PM MDT Monday. * Affected Area...Fire Weather Zone 247. * Timing...Noon to 6 pm MDT * Winds...West 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will be likely to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
277 WWUS85 KBOU 292359 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 559 PM MDT Sun May 29 2022 COZ247-300800- /O.EXP.KBOU.FW.W.0030.000000T0000Z-220530T0000Z/ /O.CON.KBOU.FW.W.0031.220530T1700Z-220531T0200Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 559 PM MDT Sun May 29 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN AND SOUTHEASTERN ELBERT COUNTY... ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN AND SOUTHEASTERN ELBERT COUNTY... * Affected Area...Fire Weather Zone 247. * Timing...11 am to 8 pm MDT on Monday. * Winds...West 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will be likely to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 28, 11:17 PM MDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 28, 11:17 PM MDT, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1117 PM MDT Sat May 28 2022 .UPDATE... Issued at 858 PM MDT Sat May 28 2022 Critical fire weather conditions on the plains east and south of the Palmer Divide lasted a few hours longer than expected, so I extended our Red Flag Warning for fire zone 247 (southern Lincoln and southeastern Elbert Counties) through about sunset. Conditions have improved and I allowed the warning to expire. We maintain our Fire Weather Watch for the same area tomorrow afternoon. Mostly cloudy skies should persist overnight but the lower elevations remain mostly dry and only light precipitation should be confined to the high terrain. The forecast is performing well with only minor updates this evening. && .SHORT TERM...(This evening through Sunday) Issued at 224 PM MDT Sat May 28 2022 Tonight, the ridge axis aloft will shift to the east with an increasing southwesterly flow developing. Instability still appears to be limited, with weak high based convection developing with the cloud deck around 500 mb. Still looks like just some virga will develop along the urban corridor, but chances for thunderstorms will improve over the mountains and maybe NE corner of the state by 00z. Most of the HiRes models develop the strongest thunderstorm potential east of CO this evening, so pops in the northeast corner will still be low, 10 percent at best. More a mix of scattered showers and thunderstorms developing over the mountains this evening. The HRRR shows better shower and thunderstorm coverage there. A cold front does push across the plains late tonight/early Sunday morning, but more of a weak/subtle wind shift expected. On Sunday, the upper level trough will be over southern ID with a moderate to strong southwesterly flow over CO. The forecast area will be on the north side of a 90kt upper level jet over southeast CO. Moderate mid/upper large scale QG ascent developing (around minus 20 mb/hr) over northern and eastern CO by late afternoon. Increasing PWAT values to around 0.6 inches at Denver, with a lowering LCL to around 700 mb Sunday afternoon. It will be cooler with high temperatures closer to seasonal normals in the mid 70s. The models show better shear and instability profiles for thunderstorms Sunday afternoon. NAM12 forecast sounding near Sterling indicates surface based CAPES 1000-1200 j/kg Sunday afternoon, with sfc-3km SRH values around 100 m2/s2. Model reflectivity also support the strongest storm development to the north and northeast of Denver in the afternoon. SPC assessment of Marginal/Slight Risk of severe thunderstorms still looks reasonable. Main threats would be damaging wind and large hail, but enough speed/directional shear to support isolated tornadoes too. Much lower dewpoints over the Palmer Divide would form a dryline, with a Denver cyclone forming a boundary that should help initiate thunderstorm after 21z east/northeast of Denver. To the south of the line, critical fire weather conditions possible over southern Lincoln County similar to this afternoon. Reference the fire weather discussion. In the mountains of mix of rain/snow showers and thunderstorms in the afternoon, with the snow level above 10 thousand feet. Higher southwest facing slopes could see 1-2 inches of snowfall. .LONG TERM...(Sunday night through Saturday) Issued at 224 PM MDT Sat May 28 2022 Cooler unsettled weather is expected across North Central and Northeastern Colorado Sunday night through Tuesday as a large upper level trough dominates the western half of the U.S. Sunday night into Monday morning, a closed low within the upper trough will track across Southern Wyoming with a 115KT+ upper jet over Southern Colorado. In addition, models are showing a cold front moving across Northeastern Colorado during the evening hours with some upslope flow developing across the plains. The combination of QG ascent from the upper trough and jet, and increased moisture and upslope flow should result in a continuation of scattered to numerous showers and storms across much of the forecast area. Some light snow is forecasted across the mountains above 10,000 feet with only light accumulation expected over the higher peaks. Further east across the plains, Some of the models are indicating CAPE's over 1000 J/KG and plenty of shear which would suggest the potential for a few strong to severe storms during the early evening hours. Cool and showery weather is expected Monday afternoon through Wednesday with max temperatures in the lower to mid 60s on the plains. The cool and stable airmass should limit any thunderstorm activity both days. A potent shortwave moving across the state should enhance precipitation chances across much of the CWA late Tuesday into Wednesday with a few inches of snow possible over the higher mountain peaks. Warmer and drier conditions are expected Thursday into the weekend as upper level high pressure builds over the Rocky Mountain Region. More typical June weather is expected Friday into the weekend as increasing low level moisture is progged to move into the plains with isolated to scattered storms possible. The combination of increased instability, ample shear along with an occasional passing upper level shortwave could lead to some of the storms becoming strong to severe. At this time, it appears that any severe threat will be focused along a dry line east of Denver. However, with the uncertainty of outflow interactions and the location of the Denver Convergence Zone, can't rule out the possibility of of one or two stronger storms further west across the Front Range Urban Corridor. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1114 PM MDT Sat May 28 2022 Radar is indicating a boundary coming down from the north at this time. It should be into DIA around 0615Z. Winds are northerly and fairly weak behind it. Models show pretty weak flow at DIA the rest of the night, so will likely go with a drainage direction by 08Z. There should not be any ceiling issues. Looking at Sunday afternoon convection, models show some around after 19Z, so will put a TEMPO group in for -TSRA and maybe some variable wind gusts associated with it. && .FIRE WEATHER... Issued at 224 PM MDT Sat May 28 2022 No changes to the ongoing Red Flag Warning this afternoon. On Sunday, critical fire weather conditions possible over southern Lincoln County similar to this afternoon. Consequently, we issued a Fire Weather Watch for Sunday afternoon too. Cooler and wetter weather will reduce the fire danger across the forecast next week next week. The exception may be across extreme southeastern Elbert and southern Lincoln Counties where low relative humidity and gusty winds could result in elevated fire weather conditons Monday afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Sunday afternoon for COZ247. && UPDATE.........EJD SHORT TERM.....Cooper LONG TERM......jk AVIATION.......RJK FIRE WEATHER...Cooper/jk
Hazardous weather outlook, May 28, 10:13 AM MDT, 17 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1013 AM MDT Sat May 28 2022 COZ030>051-291615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1013 AM MDT Sat May 28 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Winds will increase this afternoon and continue this evening. Gusts up to 35 mph can be expected on the plains south and east of Denver, with lighter winds north of Interstate 70. Mountain areas will have gusts up to 45 mph. Showers will move into the mountains overnight, mainly north of Berthoud Pass. An inch or two of snow accumulation is possible above 10,000 feet. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms are likely across the area from late Sunday morning through Sunday night. A few of these storms could be strong to severe, with gusty winds as the main threat. Cooler weather will arrive Monday and continue through much of the week. Scattered showers and thunderstorms will be possible Monday through Wednesday, with highs near or below normal. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 11:43 AM MDT | Special Weather Statement | BOU | Jackson | 47 min |
| May 29, 11:46 AM MDT | Special Weather Statement | BOU | Gilpin | 29 min |
| May 29, 12:05 PM MDT | Special Weather Statement | BOU | Boulder, Broomfield | 25 min |
| May 29, 12:21 PM MDT | Special Weather Statement | BOU | Broomfield, Jefferson | 24 min |
| May 29, 12:43 PM MDT | Special Weather Statement | BOU | Denver | 32 min |
| May 29, 1:47 PM MDT | Red Flag Warning | BOU | Elbert, Lincoln | 30 hr |
| May 29, 4:08 PM MDT | Special Weather Statement | BOU | Logan, Morgan | 37 min |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.